Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Lubbock, TX

June 4, 2004Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2004, 9:04 PM CDT for Parmer County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 9:04 PM CDT (02:04 UTC)
Expired
Jun 4, 2004, 10:00 PM CDT
In force
56 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Parmer County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2273 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS54 KLUB 050204
SVRLBB
TXC369-050300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
904 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1000 PM CDT

* AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE           
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED NEAR BLACK...OR 9 MILES EAST OF FRIONA...MOVING SOUTHEAST  
  AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE BLACK...
  LAZBUDDIE AND FRIONA.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3475 10253 3471 10272 3432 10279 3432 10253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:07 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 4:07 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
407 PM CDT FRI JUN 4 2004

.SHORT TERM...
AN OUTFLOW BOUNDARY FROM AN MCS OVER OKLAHOMA HAS HELPED TO TRIGGER
A FEW THUNDERSTORMS JUST EAST OF OUR CWA. CANT RULE OUT A STORM OR
TWO DEVELOPING FURTHER TO THE WEST THE NEXT COUPLE HOURS. ATMOSPHERE
IS UNSTABLE ENOUGH TO MENTION SEVERE ACROSS THE EASTERN ZONES
THROUGH THE EARLY EVENING. ATTENTION THEN SHIFTS TO CONVECTION THAT
HAS DEVELOPED OVER THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO. AS
THIS CONVECTION MOVES INTO MUCH BETTER INSTABILITY ACROSS THE
PANHANDLE AND BEGINS TO INTERACT WITH THE A DEVELOPING LOW LEVEL JET
THAT WILL PUMP MID 60 DEWPOINTS INTO THE STORMS WE MAY SEE THIS
CLUSTER OF STORMS EVOLVE INTO AN MCS. IF WE DO SEE AN EVOLUTION TO
THE MCS WE MAY SEE STRONG WINDS ASSOCIATED WITH IT. INITIALLY
CONVECTION MAY MOVE MORE TO THE SOUTHEAST BUT SHOULD MOVE MORE
SOUTHERLY THROUGH THE EVENING.

IF WE SEE THE MCS SCENARIO MATERIALIZE IT WILL HAVE A BIG IMPACT ON
TOMORROWS WEATHER. WE WILL HAVE ADDITIONAL BOUNDARIES TO WORK WITH
FROM TONIGHTS CONVECTION ALONG WITH THE DRYLINE PUNCHING EASTWARD
ACROSS THE AREA. BELIEVE THE DRYLINE WILL MIX TO NEAR THE EDGE OF
THE CAPROCK WITH THE BEST CHANCES OF THUNDER ALONG AND EAST OF THIS
BOUNDARY. WILL MENTION SEVERE FOR THE EASTERN CWA. TEMPERATURES WEST
OF THE DRYLINE LOOK TO BE VERY WARM TOMORROW WITH A FEW LOCATIONS
ACROSS THE SOUTHWESTERN CWA LIKELY AROUND 100 DEGREES.

.LONG TERM...
NUMEROUS COMPONENTS WILL PLAY A PART IN THE FORECAST BOTH SATURDAY
AND SUNDAY. CURRENT MODEL SOLUTIONS SHOWING MOISTURE HANGING TIGHT
ACROSS THE EASTERN TWO THIRDS OF THE CWFA. 850MB LLJ PUMPS LOW
LEVEL MOISTURE INTO THE CAPROCK WITH UPSLOPE PARAMETER IN PLACE.
MEANWHILE...RIDGE AXIS TO THE WEST COUPLED WITH TROUGH OVER THE
NORTHERN GREAT LAKES WILL KEEP ONE MORE DAY OF THE NORTHWEST FLOW
REGIME. ON THE SMALLER SCALE...COLD FRONTAL BOUNDARY EDGES SOUTH
THROUGH THE CENTRAL PLAINS AND INTO THE NORTHERN TX PANHANDLE BY
SATURDAY EVENING/NITE. HOWEVER...ONLY LIMITING FACTOR IS INTENSITY
OF CAP INVERSION ALOFT. 700MB TEMPS PROGGED TO BE NOSING INTO THE 15
TO 17 DEGREE RANGE WEST...TO THE 12 TO 13 RANGE EAST. KEPT 20 TO 30
POPS WEST WITH 40 TO 50 POP EAST. MOST LIKELY SHOT AT WIDESPREAD
CONVECTION WILL BE EXTREME EAST LBB CWFA EXTENDING THROUGH
OK AND UP TO KS.

LOW LEVEL MOISTURE POOLING ALONG THE DRYLINE INTERFACE WILL KEEP
SLIGHT CHANCE TO CHANCE POPS THROUGH SUNDAY NIGHT. BY MONDAY...
UPPER LEVEL PATTERN SHIFTS INTO A RIDGING SCENARIO WITH DRYLINE
FOCUSING OVER WESTERN SECTIONS. NO MAJOR FOCUS FOR CONVECTION
THROUGH EARLY NEXT WEEK AS SUBSIDENCE ALOFT TAKES HOLD. TYPICAL
CONVERGENCE ALONG THE MOUNTAIN RANGES COULD TOUCH OFF ISOLATED
ACTIVITY.

DAYS 5 THROUGH 7 FEATURE A LARGE UPPER LEVEL TROUGH FORECAST BY THE
ECMWF AND GFS TO DEVELOP OVER THE PACIFIC NORTHWEST AND MOVE VERY
SLOWLY NORTHEAST THROUGH THE NORTHERN PLAINS. NOT MUCH IN THE WAY OF
FOCUS FOR CONVECTION. BY WEDNESDAY AND THURSDAY...COULD SEE AN
INCREASE IN LOW LEVEL MOISTURE COUPLED WITH WEAK CONVERGENCE OVER
WESTERN PORTIONS ALONG THE DRYLINE. SLIGHT CHANCES FOR SHOWERS OR
THUNDERSTORMS A POSSIBILITY BUT...TOO FAR OUT TO MAKE DEFINITIVE
ASSUMPTIONS.

STAYED CLOSE TO GUIDANCE ON TEMPS THROUGH THE PERIOD. REST OF
DATABASE IN VERY GOOD SHAPE. GOOD COORDINATION BETWEEN SURROUNDING
WFOS.

(KW)

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  95  59  89 /  80  20  40  20
TULIA        63  95  64  89 /  70  20  40  20
PLAINVIEW    65  96  65  89 /  70  20  30  20
LEVELLAND    66 100  65  91 /  50  10  30  20
LUBBOCK      66  99  66  90 /  50  20  30  20
BROWNFIELD   66 100  65  93 /  50  10  30  20
CHILDRESS    67  91  67  89 /  70  40  40  20
SPUR         68  94  67  90 /  50  50  30  20
ASPERMONT    69  92  69  91 /  40  40  50  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/17
Hazardous weather outlook, Jun 4, 11:30 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI JUN 4 2004

TXZ021>044-051630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A LARGE
PORTION OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS TODAY AND TONIGHT.

LOW LEVEL MOISTURE CONTINUES TO BE PUMPED ACROSS THE REGION IN
THE SOUTHERLY LOW LEVEL FLOW WITH THE DRY LINE BACKED UP TO THE
MOUNTAINS OF EASTERN NEW MEXICO. AT THE SAME TIME NORTHWEST FLOW
ALOFT WILL CONTINUE AS A MID LEVEL RIDGE REMAINS PARKED OVER THE
SOUTHERN ROCKIES.

A COMBINATION OF THE ABUNDANT LOW LEVEL MOISTURE...DAYTIME HEATING
AND OUTFLOW BOUNDARIES FROM THE CONVECTIVE COMPLEX CURRENTLY OVER
OKLAHOMA MAY PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ACROSS THE SOUTHEAST TEXAS PANHANDLE AND THE LOW ROLLING PLAINS BY
EARLY AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE.

LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN PLAINS OF NEW MEXICO ALONG AND AHEAD OF THE DRY LINE.
THE STORMS WILL THEN MOVE SOUTHEAST TOWARD THE TEXAS PANHANDLE AND
SOUTH PLAINS. A FEW SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND
MAY DEVELOP WITH A COMPLEX OF STORMS POSSIBLY EVOLVING AND MOVING
THROUGH THE WESTERN AND CENTRAL SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON
ALONG THE DRYLINE. THE DRYLINE IS EXPECTED TO ADVANCE EASTWARD EARLY
IN THE DAY AND BECOME STATIONARY NEAR THE CAPROCK ESCARPMENT.
INCREASED CONVERGENCE ALONG THE DRYLINE AND STRONG HEATING TO THE
WEST WILL COMBINE TO OVERCOME THE STRONG CAP IN PLACE. ISOLATED
SUPERCELLS ARE POSSIBLE IN THE VERY UNSTABLE AIRMASS EAST OF THE
DRYLINE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
ADDITIONAL...MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND BEHIND A COLD FRONT MOVING SOUTH THROUGH THE PANHANDLE
DURING THE EVENING HOURS SATURDAY. THESE STORMS ARE EXPECTED TO
ORGANIZE INTO A LARGER CONVECTIVE SYSTEM WHICH WILL THEN MOVE
SOUTHEAST ACROSS MUCH OF THE SOUTH PLAINS AND EXTREME SOUTHERN
TEXAS PANHANDLE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS FROM THESE MULTICELLULAR COMPLEX OF THUNDERSTORMS AS THEY
MOVE ACROSS THE AREA DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jun 4, 6:45 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT FRI JUN 4 2004

TXZ021>026-050400-
BRISCOE-CASTRO-CHILDRESS-HALL-PARMER-SWISHER-
645 PM CDT FRI JUN 4 2004

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE
EXTREME SOUTHERN TEXAS PANHANDLE INCLUDING THE FOLLOWING
COUNTIES...

BRISCOE...CASTRO...CHILDRESS...HALL...PARMER AND SWISHER.
Special weather statement, Jun 4, 7:26 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 PM CDT FRI JUN 4 2004

TXZ031-032-037-038-043-044-050100-
COTTLE-DICKENS-KENT-KING-MOTLEY-STONEWALL-
726 PM CDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH
NUMBER 395 FOR THE ROLLING PLAINS...INCLUDING THE FOLLOWING
COUNTIES...

MOTLEY...COTTLE...DICKENS...KING...KENT AND STONEWALL.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningLUBCastro61 min
Jun 4, 8:03 PM CDTSevere Thunderstorm WarningLUBParmer57 min
Jun 4, 8:08 PM CDTSevere Thunderstorm WarningLUBSwisher67 min
Jun 4, 8:52 PM CDTSevere Thunderstorm WarningLUBBriscoe53 min
Jun 4, 9:08 PM CDTSevere Thunderstorm WarningLUBCastro52 min
Jun 4, 9:16 PM CDTSevere Thunderstorm WarningLUBSwisher59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.